Montana, 2020

Hail in Montana, May 20, 2020

May 20, 2020 · NWS GGW · 1 event in 1 county or zone

A deep and strong low pressure system over the region, combined with warm, moist air and an unstable atmosphere to form strong thunderstorms over central and southern Montana - one of which became severe as it moved into Petroleum County during the overnight and early morning hours of the 20th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A deep and strong low pressure system over the region, combined with warm, moist air and an unstable atmosphere to form strong thunderstorms over central and southern Montana - one of which became severe as it moved into Petroleum County during the overnight and early morning hours of the 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 19, 2:55 PM MST, 10 hours 45 minutes earlier.

Area forecast discussion, May 19, 2:55 PM MST, 10 hours 45 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
355 PM MDT Tue May 19 2020

.DISCUSSION...
Mostly sunny skies prevailed across Northeast Montana this
afternoon. No showers were observed across the region.
Temperatures climbed to the mid 80s across most of the area.

These weather conditions will change significantly starting
tomorrow morning as a low pressure area and associate cold front
moves through the region.

Active weather is expected to affect the area from Wednesday
afternoon into the early parts of Thursday with the potential for
some thunderstorms becoming severe. As a result, very heavy
rainfall, strong gusty winds and hail are possible with these
storms.

Cold front moves out of the area by Friday with cooler
temperatures expected behind the front. On Saturday, another area
of low pressure will impact the region, with another round of
showers and thunderstorms. Temperatures will rebound by early next
week as an upper level ridge builds into the area.

&&

.AVIATION...
VFR conditions will continue to prevail across all TAF sites
through Friday morning. North winds at 10 kts will continue
through Friday afternoon, shifting southeast later in the day,
increasing to 15 kts late in the afternoon.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

weather.gov/glasgow

In the hours before

Special weather statement, May 20, 1:03 AM MST, 37 minutes before
Special Weather Statement
National Weather Service Glasgow MT
203 AM MDT Wed May 20 2020

MTZ021-200830-
Petroleum MT-
203 AM MDT Wed May 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PETROLEUM COUNTY
UNTIL 230 AM MDT...

At 203 AM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northwest of Roundup, moving north at 50 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

LAT...LON 4684 10863 4684 10861 4710 10861 4706 10842
      4702 10817 4676 10827 4675 10863
TIME...MOT...LOC 0803Z 198DEG 43KT 4662 10873

GAH

The radar

The Billings radar (KBLX), 129 km away, was scanning. The volume nearest the first event began at 08:37 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Petroleum

When
May 20, 1:40 AM MST
Where
Petroleum County, Winnett
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
47.000, -108.350

The Petroleum County Emergency Manager reported hail stones up to the size of golf balls.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2020Every state in 2020This day in weather historyWarnings in Montana, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883853.